Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 409, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2002, 5:27 PM CDT for Jones County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 2, 2002, 6:10 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2686 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
510 WUUS54 KJAN 022227 SVRJAN MSC067-022310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 527 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 610 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST OF ELLISVILLE...MOVING SOUTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR ELLISVILLE AT 540 PM CDT DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3152 8885 3166 8899 3169 8941 3143 8928
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 2, 2:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT FRI AUG 2 2002 MAIN FORECAST CHALLENGES WILL BE TIMING AND INTENSITY OF SHORTWAVES AND STRENGTH OF RIDGING FROM THE N. MODELS ONCE AGAIN DIFFER ON STRENGTH AND POSITION OF WAVES MOVING OVER REGION BENEATH HIGH PRESSURE RIDGE POSITIONED TO OUR NORTH. WATER VAPOR PIX SHOW DEFINED SHORTWAVES IN FLOW...MORE IN LINE WITH AVN THAN MORE ILL DEFINED ETA...SO WILL FOLLOW AVN SOLUTION. SHORTWAVE FORECAST TO DROP ACROSS REGION TONIGHT WITH ASSOCIATED UPPER JET MAX BUT MOST ACTIVITY WILL END DURING THE EVENING. NEXT WAVE FORECAST ACROSS SE MS CORNER TOMORROW BUT WITH LITTLE OR NO JET SUPPORT. UPPER TROF DEVELOPING TO THE E BECOMES MORE DEFINED SUNDAY AS CENTER OF BROAD TROF SHIFTS INTO THE NRN GULF. ANOTHER WAVE TO PUSH INTO ERN ZONES SUNDAY ABD CROSS THE REGION SUNDAY NIGHT. WEAK UPPER LEVEL SHEAR ZONE ALSO NOTED ACROSS SE COUNTIES TO LIFT SLOWLY NWD AND 850 MB LOW SHIFTS WWD INTO ERN ZONES BY 00Z MON. HOWEVER...MODELS SHOW SIGNIFICANT DECREASE IN MOISTURE FIELD WITH MEAN RH VALUES LESS THAN 40 PERCENT AND PRECIPTABLE WATER BELOW 1.5 INCHES FOR THE FIRST TIME IN A WHILE. WILL KEEP BEST CHANCE OF RAIN EAST CENTRAL AND SRN POPS BUT SHOULD SEE MORE HIT AND MISS CONVECTION RATHER THAN LARGE CONVECTIVE ELEMENTS WITH HEAVY RAIN. ANOTHER VORT LOBE IS SHIFTED ACROSS THE REGION SUNDAY NIGHT. THE UPPER SHEAR ZONE CONTINUES AND THE 850 MB LOW WILL BE CENTERED OVER EAST CENTRAL MS BY MONDAY MORNING SO WILL KEEP AT LEAST SLIGHT CHANCE POPS FOR SUNDAY NIGHT. FALT UPPER TROUGH TO BE POSITIONED FROM TX COAST TO FL PANHANDLE BY MONDAY WITH INCREASING MOSITURE FIELDS AND AN 850 MB LOW ACROSS THE FORECAST AREA. PRECIPITABLE WATER VALUES RETURN TO 2 INCHES AND ABOVE SO WILL INCREASE POPS TO AT LEAST CHANCE ALL OF REGION. UPPER TROUGH SHIFTS TO S AND W WITH TIME AND WILL RETURN TO MORE OF A SCATTERED AFTERNOON CONVECTION REGIME WITH ISOLATED CELLS THROUGH THE EARLY EVENING. BEST RAIN CHANCE WILL BE SRN AREAS THROUGH THE EXTENDED PERIOD AS UPPER RIDGING HAMPERS CONVECTION N. PRELIM NUMBERS... JAN 72/94/71/93/73 1213 MEI 71/93/70/92/72 1324 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 2, 2:19 PM CDT, 3 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 219 PM CDT FRI AUG 02 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...MAINLY ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI. THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR SOUTH OF INTERSTATE 20. ACROSS THIS SAME GENERAL AREA...STRONG INSTABILITY AND SUPPORT FROM THE UPPER LEVEL JET STREAM...WILL BRING THE POSSIBILITY OF SOME THUNDERSTORMS BECOMING SEVERE. ANY SEVERE STORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUST TO 60 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STRONGEST ACTIVITY WILL OCCUR BETWEEN 3 AND 8 PM...AND DIMINISH AROUND SUNSET. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED LATER THIS AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.